Thursday, November 20, 2014
Reaction to novacaine and procaine
About forty years ago I had a reaction to novacaine while have a surface lump removed. I felt a sensation over my entire body and also felt like I was fading away on the table. I don`t recall how long it took to recover. The second time I was given procaine for neuralgia between the ribs. After leaving the office a numbness occured into the neck area and throat. I returned to the doctor`s office and he said it was just a nervous reaction. When I asked my primary doctor he suggested I not use caines of any kind. So, for over 40 years I have not used caines of any kind.I am going to Peru in two weeks and I know that they offer coca leaf tea for altitude sickness. I am concerned about drinking the tea because the leaf is used to produce cocaine. It is the "caine" that I am concerned about. Can you offer any suggestions that might be of help. Thank you very much.
No group of drugs is the "caines" although it is commonly assumed that these are all the same structure.
Cocaine is unique in the family of local anesthetics in both its effects and its structure. Your reactions do not sound like true allergy but I suggest you get tested because lidocaine, one of the most common local anesthetics with that last phrase, is used to treat cardiac arrest or heart attack and if you were truly allergic, that would be unadvisable.
As to your question, given your history, all I can do is offer an opinion not based on true testing, which would be the definitive answer to your question. Having been to Peru and Machu Pichu as well, which I highly recommend, and having chewed on coca leaf, my opinion is that you try it and see how it goes. The amount of coca is small in the leaf.
Based on your history, this does not suggest true allergy. This opinion is based on this limited history you give but a small trial would seem a good way to test your theory. If you are concerned, and no local anesthetic for 40 years suggests that, I would see your physician and consider bringing an EpiPen or two just in case and confirm with him or her this opinion.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University